Are statins affecting your mind?

By HeartHawk Latest Reply 2012-05-10 22:04:37 -0500
Started 2012-05-01 23:44:29 -0500

A large number of community members at HeartConnect are taking a statin drug. The benfits are well-known as are the drawbacks. One of the new concerns relates to whether statins affect our minds. "Cognitive impairment" is the technical term and it ranges from that "foggy feeling" to memory deficit to dimentia.

You can read the article here

It's an interesting article but to make a long story short the jury is still out. What is most is important is how do YOU feel. I invite every community member taking a statin to chime in. If you take a statin what have you noticed. Does something about taking a statin make you feel different - that something is not quite right?

Let's talk about it!


6 replies

Maja1959 2012-05-08 09:43:27 -0500 Report

Is the memory fogginess from the statin or do you think it could be from your magnesium levels being low? The doc just called me and he put me on lasix and i had to go have bloodwork done to check levels and they are discovering that my magnesium levels are low and this affects tiredness, memory, etc. i am going to pick up a prescription and will let you know how things progress. I have been so very tired and memory is poor.

HeartHawk 2012-05-08 23:29:22 -0500 Report


Low magnesium is most often association with muscle symptoms such as fatigue, cramps and twitches in skeletal muscle and irregular heart beats but mental "confusion" is also on the list.

A diuretic such as Lasix may be causing you to elimiante trace minerals like magnesium. Check with your doc about a magnesium supplement. I have tried many and find that magnesium malate works best and magnesium oxide works worst.

However, I think the best (and cheapest) is to make "magnesium water" by mixing carbonated water with milk of magnesia. I am think about doing an article on magnesium this month that, among other things, decribes how to make it.


Maja1959 2012-05-10 07:02:06 -0500 Report

He put me on Magnesium oxide. I will be looking forward to you magnesium article. I have been so terribly tired and unable to concentrate. Not to mention forgetful and then I rpeat stuff too. I've been told this by more than one friend. Your carbonated water and milf of magnesia doesn't sound too tasty. With all due respect. How much of this do you have to drink to get a result?What also made me crazy is the office manager called to tell me this. Could not answer any of my questions I called back to have the doc or the nurse call me have gotten no call backs which led me to google and I found that low magnesium is also linked to cancer? Do you know anything about this? Last visit he did mention that I do have irregular heart beats. Idk what to think. I just hate being sooo…tired all the time. It is 8am and I am ready to go back and lay down. Cardiologist doesn't open till 9am. I'd like to call and talk to them. I have to call because hematologist wants me to quit coumadan after three mos when he saw me in the hosp for clots in Feb so that is today then I am off it for a mo and then get bloodwork and a doppler to be sure the clots are gone. Keep your fingers crossed they are doppler is scheduled for 6/18.

HeartHawk 2012-05-10 22:04:37 -0500 Report


Yup, definitely sounds like low magnesium is at least part of the problem. The article should be done end of the month.


P.S. Magnesium oxide is NOT the best absorbed, just the cheapest!

cpa3485 2012-05-03 20:19:13 -0500 Report

One of the problems is that many of us take a whole series if medications such as a beta blocker, an ace inhibitor, an anti coagulant, a statin and aspirin and possibly other stuff as well.
I think it is difficult to identify a particular symptom to a particular medication when we take so many different medications. Everybody reacts differently to certain medications and the source of the problem may not be just the medication itself, but the actions when the medications interact with each other.
I seem to be lucky in that I don't seem to have adverse effects to the medications I take. I sort of like to blame some fatigue on my beta blocker, but really have no idea what causes it or why.
I know some statins have strong side effects for some people and I'm sure some people shouldn't be taking them. For me, though, I'm going to continue to rely on the advice of my doctor unless my symptoms get really crazy.

HeartHawk 2012-05-03 22:46:33 -0500 Report


So true. Wht works sometimes is if you stop one of the drugs and symptoms improve. Heh, the big problem I have is figuring out whether its the statin I take or I am just getting old, lol!